Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 34, NWS Midland/Odessa, TX

July 17, 2014Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 17, 2014, 7:18 PM CDT for Pecos County, Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2014, 7:18 PM CDT (00:18 UTC)
Expired
Jul 17, 2014, 10:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 189 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 0.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2014-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2014-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

133 
WGUS54 KMAF 180018
FFWMAF
TXC371-443-180315-
/O.NEW.KMAF.FF.W.0034.140718T0018Z-140718T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
718 PM CDT THU JUL 17 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
  WESTERN TERRELL COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1015 PM CDT

* AT 710 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS WITH VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING.

* THESE STORMS WILL MOSTLY REMAIN OVER MAINLY RURAL AREAS HOWEVER WATER 
  OVER FARM TO MARKET 2400 NORTHWEST OF SANDERSON AND LOW WATER CROSSINGS 
  ALONG HIGHWAY 285 ARE POSSIBLE. THIS HEAVY RAIN IS ALSO LIKELY TO MOVE 
  INTO SANDERSON. ALSO DRAINAGES BETWEEN FARM TO MARKET 2400 AND 349 MAY 
  FLOOD.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. TURN AROUND... DONT DROWN.

&&

LAT...LON 3017 10272 3033 10257 3051 10255 3053 10187
      2984 10224

$$
1 follow-up statement
998 
WGUS74 KMAF 180244
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
944 PM CDT THU JUL 17 2014

TXC371-443-180315-
/O.CON.KMAF.FF.W.0034.000000T0000Z-140718T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-TERRELL-
944 PM CDT THU JUL 17 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
WESTERN TERRELL AND SOUTH CENTRAL PECOS COUNTIES...

AT 939 PM CDT...THE STORMS THAT RESULT IN THE WARNING HAVE DISSIPATED
HOWEVER THERE ARE STILL CONCERNS THAT SOME OF THE CREEKS AND LOW WATER 
CROSSING MAY STILL BE RUNNING HIGH WITH WATER. ADDITIONAL HEAVY RAIN IS 
NOT EXPECTED BUT THE WARNING WILL CONTINUE UNTIL 1015 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3017 10272 3033 10257 3051 10255 3053 10187
      2984 10224

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 6:29 PM CDT, 49 minutes earlier.

Area forecast discussion, Jul 17, 6:29 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT Thu Jul 17 2014

.AVIATION...
00Z TAF issuance...
The main aviation concern for the next 24 hours will be low cigs
possible at most terminals Friday morning. Currently, conditions
have improved and all TAF sites are VFR. Thunderstorms remain
confined to the higher terrain and Big Bend regions this evening,
currently not affecting any terminals. There are a few thunderstorms
that have popped up across SE NM so will continue to monitor radar
trends and amend when needed. Generally northeast winds across the
region and expect light easterly winds through the TAF period.
Thinking at least MVFR (possibly IFR) cigs will return early Friday
morning and stick around through mid morning. Currently have mention
at all but PEQ and FST.

&&

.PREV DISCUSSION... /ISSUED 230 PM CDT Thu Jul 17 2014/

DISCUSSION...

There is a broad upper trough over the eastern half of the conus
with a shortwave currently moving over Oklahoma on the backside of
this upper trough.  This shortwave is sending a cold front southward
toward the CWA this afternoon.  Upper level lift is being enhanced
over the region as a result of shortwaves moving over/near the
area.  The cold front, which is entering into the northern CWA, will
enhance lift as well.  There is an abundance of moisture across the
area, so showers and thunderstorms are currently developing and
moving across the CWA.  Some of these storms have the potential to
become severe with CAPE values forecast to be well over 1000 J/Kg
and 0 to 6 km bulk shear around 30 kts.  Gusty winds, hail, and
brief heavy rain will be the main threats with these storms.  High
temperatures today will be highly dependent upon the timing of the
front and the amount of sunshine.

The cold front will finish pushing through the area tonight ending
up against the higher terrain by Friday afternoon.  This will be the
main area for showers and thunderstorms, along with the Lower Trans
Pecos, on Friday as the upper trough moves eastward.  A lee surface
trough will be present across far West Texas and eastern New Mexico
so this will aid in lift for thunderstorm development. Cooler
temperatures will be present across the area on Friday with highs
about 5 to 10 degrees below normal.

The upper trough and main area of upper lift will be east of the
region by Saturday, so precipitation chances will begin to
decrease.  Although the area will be in west to northwest flow aloft
with a surface trough present, shortwaves may move down over the
area and provide enough lift for thunderstorm development.
Generally expect storms on Saturday to be confined to the higher
terrain, but convection may occur across the northeast CWA as a
shortwave approaches.  Temperatures are expected to warm up to above
normal values beginning on Saturday as upper ridging builds over the
area.  Many places will experience temperatures in the triple digits
over the weekend.  Temperatures will remain hot through early next
week as the upper ridge dominates the weather pattern.  Due to this
ridge, expect thunderstorm chances to remain across the higher
terrain.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27
Hazardous weather outlook, Jul 17, 1:16 PM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
116 PM CDT THU JUL 17 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
116 PM CDT THU JUL 17 2014 /1216 PM MDT THU JUL 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO. ANY STORMS THAT DEVELOP WILL BE ACCOMPANIED
BY OCCASIONAL LIGHTNING AND BRIEF HEAVY RAINFALL. STRONGER STORMS
MAY RESULT IN LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 10:19 PM CDTSpecial Weather StatementMAFCulberson26 min
Jul 18, 9:36 AM CDTRiver Flood WarningMAFPresidio24 hr
Jul 18, 6:41 PM CDTSpecial Weather StatementMAFPresidio34 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.